Cases & Commentaries
Discontinuities, Gaps, and Hand-Off Problems
Nonsurgical Procedural Complications
Psychological and Social Complications
Epidemiology of Errors and Adverse Events
Approach to Improving Safety
Automatic drug dispensers
Bar Coding and Radiofrequency ID Tagging
Computerized Adverse Event Detection
Clinical Information Systems
Allied Health Services
Health Care Providers
Health Care Executives and Administrators
Non-Health Care Professionals
Setting of Care
Submit a Case
Do you have a case that highlights medical errors that our editors should consider? All submissions are anonymous.
1 - 20
Don't Show Excerpt
Spotlight Cases Only
Sort by Date
Sort by Title
Sort by Author
Finding Fault With the Default Alert
with commentary by Melissa Baysari, PhD
An epilepsy patient's discharge plan included phenytoin to be taken once daily. The prescribing physician was somewhat unfamiliar with the electronic medical record (EMR), didn't notice that the default frequency for phenytoin was "TID," and overrode the resultant computerized alert about the high dosage.
Are You Mrs. A? An Issue of Identification Over Telephone
with commentary by Jason S. Adelman, MD, MS
After a hospitalized patient died, the intern went to fill out the death certificate and notify the family. However, he picked up the chart of a different patient and mistakenly notified another patient's wife that her husband had died. He soon realized he'd notified the wrong family.
It's Sarah, not Stephen!
with commentary by Urmimala Sarkar, MD, MPH
Although the mother of a child, born male who identified as and expressed externally as a girl, had alerted the clinic of the child's preferred name when making the appointment, the medical staff called for the patient in the waiting room using her legal (masculine) name.
A Picture Speaks 1000 Words
with commentary by Robin R. Hemphill, MD, MPH
Admitted to the hospital after hours, a patient with a history of type A aortic dissection had his CT scan read as "no acute changes." However, the CT scan had been compared to a text report of a previous scan, rather than the images. The patient died several hours later, and autopsy revealed the dissection had progressed and ruptured.
DRESSed for Failure
with commentary by Erika Abramson, MD, MS, and Rainu Kaushal, MD, MPH
After a new electronic health record was introduced without automatically transferring patients' allergy information to the corresponding fields, a woman was given an antibiotic she was allergic to, which resulted in her being admitted to the intensive care unit.
Total Parenteral Nutrition, Multifarious Errors
with commentary by Joseph I. Boullata, PharmD, RPh, BCNSP
A 3-year-old boy hospitalized with anemia who was on chronic total parenteral nutrition was given an admixture with a level of sodium 10-fold higher than intended. Despite numerous warnings and checks along the way, the error still reached the patient.
A Weighty Mistake
with commentary by Seth J. Bokser, MD, MPH
A triage nurse incorrectly recorded a toddler's weight as 25 kg, instead of 25 lbs, which led to an error in calculating the dosage for antibiotics. She entered the inaccurate weight into the electronic medical record, and none of the other providers who saw the child caught the error.
Electrocardiogram Results: ***READ ME***
with commentary by Joseph S. Alpert, MD
A woman with new onset chest pain was admitted to the hospital. Although the computer readout of her electrocardiogram stated "***ACUTE MI***" at the top, the nursing assistant who performed the test placed it in the patient's bedside chart without notifying a nurse or physician. The patient was, in fact, having a myocardial infarction, whose treatment was delayed.
Undetected Foreign Object
with commentary by Robert R. Cima, MD, MA
Following successful bypass surgery and mitral valve repair, an elderly man with diabetes, hypertension, and end-stage renal disease continued to attend hemodialysis and other clinic visits regularly. Eight months later, he was admitted to the hospital with shaking chills, confusion, and a collection of pus in his chest. A surgical procedure to free the trapped lung also uncovered a surgical instrument from the previous surgery.
No News May Not Be Good News
with commentary by Carlton R. Moore, MD, MS
Drawn on a Thursday, basic labs for a 10-year-old girl came back over the weekend showing a high glucose level, but neither the covering physician nor the primary pediatrician saw the results until the patient's mother called on Monday. Upon return to the clinic for follow-up, the child's glucose level was dangerously high and urinalysis showed early signs of diabetic ketoacidosis.
Sloppy and Paste
with commentary by Robert Hirschtick, MD
An elderly man presented to an emergency department (ED) with new onset chest pain. In reviewing the patient's electronic medical record (EMR), the ED physician noted a history of "PE," but the patient denied ever having a pulmonary embolus. Further investigation in the EMR revealed that, many years earlier, the abbreviation was intended to stand for "physical examination." Someone had mistakenly copied and pasted PE under past medical history, and the error was carried forward for years.
Double Dose at Transfer
with commentary by Jeffrey L. Hackman, MD
Diagnosed with cellulitis, an elderly man was admitted to the hospital after receiving the first dose of vancomycin in the ED. Just 3 hours later, a floor nurse noted the admission order for vancomycin every 12 hours and administered another dose.
E-prescribing: E for error?
with commentary by Elisa W. Ashton, PharmD
After entering an electronic prescription for the wrong patient, the clinic nurse deleted it, assuming that would cancel the order at the pharmacy. However, the prescription went through to the pharmacy, and the patient received it.
Order Interrupted by Text: Multitasking Mishap
with commentary by John Halamka, MD, MS
While entering an order via smartphone to discontinue anticoagulation on a patient, a resident received a text message from a friend and never completed the order. The patient continued to receive warfarin and had spontaneous bleeding into the pericardium that required emergency open heart surgery.
with commentary by Erika Abramson, MD, MS, and Rainu Kaushal, MD, MPH
Antibiotics administration for an elderly man hospitalized for acute infection is delayed by more than 24 hours due to a mix-up and override in the computerized provider order entry system. However, none of the clinicians on the floor questioned the delay.
A Seasonal Care Transition Failure
with commentary by John Q. Young, MD, MPP
A healthy elderly man presented to his primary care doctor—a third-year internal medicine resident—for routine examination. A PSA test was markedly elevated, but the results came back after the resident had graduated, and the alert went unread. Months later, the patient presented with new onset low back pain and was diagnosed with metastatic prostate cancer.
Patient Safety and Adherence to Self-Administered Medications
with commentary by Harriette Gillian Christine Van Spall, MD; Robby Nieuwlaat, PhD; and R. Brian Haynes, MD, PhD
A man with HIV disease and a recent diagnosis of CNS toxoplasmosis presented to the ED for the third time in two weeks with headaches, seizures, and right-sided weakness. Physicians pursued a workup for treatment-resistant toxoplasmosis or another brain disease, but discovered that the patient had run out of his toxoplasmosis medications.
The ECG is Not Normal
with commentary by Abigail Zuger, MD
An adolescent girl passed out after a soccer game, and her father, a physician, took her to the pediatrician for tests. The physician father obtained a copy of his daughter’s ECG, panicked because it was not normal, and began guiding his daughter’s medical care.
Pocket Syringe Swap
with commentary by John C. Kulli, MD
A surgery fellow put two syringes in his pocket: one containing leftover anesthetic and one with agents to reverse it. When it came time to reverse the neuromuscular block, he administered the anesthetic by mistake.
Dropping the Ball Despite an Integrated EMR
with commentary by Ben-Tzion Karsh, PhD
A patient requiring orthopedic follow-up after an emergency department visit missed his appointment, and a secretary canceled the referral in the electronic medical record to minimize black marks on the hospital’s 30-day referral quality scorecard. Because the primary physician did not receive notice of the cancellation, follow-up was delayed.
Produced for the
Agency for Healthcare Research and Quality
team of editors
University of California, San Francisco
with guidance from a prominent
. The AHRQ WebM&M site was designed and implemented by Silverchair.
Contact AHRQ WebM&M
Terms & Conditions
Freedom of Information Act
The White House
USA.gov: U.S. Government Official Web Portal
Agency for Healthcare Research and Quality • 540 Gaither Road Rockville, MD 20850 • Telephone: (301) 427-1364